Male Birth Control Halted Because Men Can’t Handle The Effects

shot

By USA Today

A male birth control shot exists and is nearly 96% percent effective at preventing pregnancy, researchers found, but a study on the contraceptive ended early after men taking it reported negative side effects including mood swings, an altered libido and acne.

In other words, they experienced side effects faced by women already taking birth control every day.

In the study, published last week in The Journal of Clinical Endocrinology & Metabolism, found only four pregnancies resulted among 266 men who used the contraceptive. The method involved a series of injections that lowered sperm count.

While the study occurred between 2008 and 2012, researchers stopped enrolling new participants in 2011 because of the rate of reported side effects, The Atlanta Journal-Constitution reported. Twenty couples even dropped out of the study because of adverse symptoms.

The adverse effects included acne, increased libido, pain at the injection site, muscle pain and depression and other mood disorders, according to Self. Seventeen percent of the participants said they experienced “emotional disorders” during the study, the Journal-Constitution reported, but most considered the symptoms mild.

“Despite the adverse effects, more than 75% of participants reported being willing to use this method of contraception at the conclusion of the trial,” the Endocrine Society, which oversees the journal publishing the study, said in a statement.

Ninety-nine percent of sexually active women between 2006 and 2010 had used birth control, according to the Centers for Disease Control and Prevention. And many forms of birth control widely used by women can result in side effects similar to those experienced by men in the study.

IUDs can cause acne and mood swings and require sometimes painful insertions. Depo-Provera shots can be painful, too. Women who take contraceptive pills are more likely to be treated for depression, research shows.

Elisabeth Lloyd, an Indiana University biology professor who is unaffiliated with the study, told CNN the results reminded her of findings in another study published recently in JAMA Psychiatry.

In that study, researchers found that women taking hormonal contraceptives increased the risk that they would begin taking anti-depressants. Among women not taking such birth control, 1.7% took anti-depressants, NPR reported, while 2.2% of women who started hormonal birth control later began taking anti-depressants.

Still, Mario Philip R. Festin of the World Health Organization in Geneva, one of the study’s authors, said more research was needed.

“Although the injections were effective in reducing the rate of pregnancy, the combination of hormones needs to be studied more to consider a good balance between efficacy and safety,” Festin said.

Read More!

Leave a Reply

Your email address will not be published. Required fields are marked *